Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Birmingham, AL

February 11, 200832 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 11, 2008, 5:08 AM CST for 32 counties in Alabama. It took effect at Feb 11, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2008, 5:08 AM CST (11:08 UTC)
In effect from
Feb 11, 2008, 11:00 AM CST
Expired
Feb 11, 2008, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 32 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 111108
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CST MON FEB 11 2008

...THERE WILL BE A HIGH FIRE DANGER ACROSS PARTS OF CENTRAL
ALABAMA THIS AFTERNOON...

ALZ014-015-017>021-023>029-032>038-040>050-112300-
/O.UPG.KBMX.FW.A.0007.080211T1700Z-080211T2300Z/
/O.NEW.KBMX.FW.W.0009.080211T1700Z-080211T2300Z/
WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
508 AM CST MON FEB 11 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 5 PM CST THIS AFTERNOON.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR MUCH OF
THE AFTERNOON...ACROSS GENERALLY THE EASTERN TWO-THIRDS OF CENTRAL
ALABAMA. USE EXTREME CAUTION IF BURNING OUTSIDE THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 11, 4:21 AM CST, 47 minutes earlier.

Area forecast discussion, Feb 11, 4:21 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST MON FEB 11 2008

.SHORT TERM...TODAY AND TONIGHT.

TRICKY LITTLE FORECAST TODAY TEMPERATURE- AND DEWPOINT-WISE...MORE
STRAIGHTFORWARD IN THE SENSIBLE WEATHER DEPARTMENT.

DOUBLE BARREL OF DISTURBANCES AIMED AT US...UPPER LOW EXITING MEXICO
IN THE SOUTHERN STREAM...AND DIGGING DISTURBANCE RACING TO THE
SOUTHEAST OUT OF THE ROCKIES IN THE NORTHERN STREAM. WATER VAPOR
SHOWS A BIT OF A DRY SLOT BETWEEN THE TWO STREAMS...AND SHOULD KEEP
SUNNY TO MOSTLY SUNNY SKIES THROUGH THE DAY. EXPECT HIGH CLOUDS TO
MOVE IN FROM THE SOUTH FIRST TONIGHT...FOLLOWED BY INCREASING CLOUDS
FROM THE NORTHWEST. SURFACE BOUNDARY ALREADY IN PLACE ACROSS THE
SOUTH AMPLIFIES WITH THE UPPER LEVEL SUPPORT OVERNIGHT TONIGHT...AND
APPROACHES THE NORTHWESTERN CORNER OF CENTRAL ALABAMA BY SUNRISE
TUESDAY. WILL ADD JUST THE SLIGHTEST POPS AND SLIGHT CHANCE OF
SHOWERS LATE TONIGHT FOR THAT AREA.

BIG DEBATE IS IN THE TEMPS AND DEWPOINTS...WHICH HAVE BEEN VERY
POORLY FORECAST BY THE MODELS OVER THE WEEKEND.  JUST SEEMS LIKE THE
MOS EQUATIONS ARE NOT HANDLING THE ANOMALOUSLY DRY AIR MASS WELL AT
ALL. WE HAVE WARMED UP A BIT MORE THAN EXPECTED THE LAST FEW DAYS...
WHICH GOES RIGHT ALONG WITH DEWPOINTS BEING LOWER THAN EXPECTED.
LOCAL THICKNESS SCHEMES SUPPORT WARMER TEMPS THAN MAV...EVEN WITH
GFS THICKNESSES...SO WILL TAKE A BLEND OF MAV AND MET FOR TODAYS
HIGHS. WILL ALSO UNDERSHOOT GUIDANCE DEWPOINTS. NET RESULT HERE IS
PERIOD OF RELATIVE HUMIDITY BELOW 25 PERCENT...WHICH MEANS A HIGH
FIRE DANGER FOR THIS AFTERNOON.

JD/81

.LONG TERM...TUESDAY THROUGH MONDAY.

COLD FRONT...ACROSS THE NORTHWESTERN PORTIONS...WILL BEGIN TO SLOWLY
SLIDE THROUGH CENTRAL ALABAMA BEGINNING TUESDAY MORNING. LOOK FOR
THE FRONT EDGE OF THE RAIN TO BE JUST SOUTH OF INTERSTATE 59 BY THE
LATE AFTERNOON TUESDAY. THAT FRONT END WILL BE NEAR THE INTERSTATE
85 CORRIDOR BY 9 PM. THE BACK END OF THE RAIN SHIELD WILL BE ABOUT
6 TO 9 HOURS LATER. SO THIS COULD POSSIBLY BE A PRETTY GOOD SOAKER
FOR PORTIONS OF CENTRAL ALABAMA. MOST OF THE RAIN WILL BE OUT OF
CENTRAL ALABAMA BY 6 AM ON WEDNESDAY...BUT WENT AHEAD AND STUCK
WITH SOME SLIGHT CHANCES ACROSS THE FAR SOUTHEAST TO ACCOUNT FOR
ANY LINGERING RAIN. WENT VERY CLOSE TO SREF MODEL CONSENSUS FOR
POPS...WHICH ARE HIGHER THAN GFS MOS AND ACTUALLY LOWER THAN MET
MOS FOR TUESDAY. MODELS ARE IN CLOSE AGREEMENT ON TUESDAY
NIGHT...WHEN THE BULK OF THE RAIN WILL BE IN PLACE. WILL CONTINUE
TO STICK WITH STRONG WORDING IN THE HAZARDOUS WEATHER...AS THERE
WILL CONTINUE TO BE SOME DESCENT INSTABILITY IN PLACE. THERE IS A
SLIGHT RISK OF SEVERE WEATHER TO THE SOUTHWEST OF CENTRAL ALABAMA.
SO WILL NEED TO MONITOR CONDITIONS TO SEE IF THIS RISK MAY MOVE
FURTHER NORTH.

ONCE THIS SYSTEM CLEARS EARLY WEDNESDAY...WILL SEE A FEW DRY
DAYS...WITH THE NEXT SYSTEM APPROACHING THE AREA FRIDAY. HERE IS
WHERE THE MEDIUM TERM MODELS DISAGREE SOME. THE CANADIAN AND GFS AGREE
WITH WITH A SOLUTION THAT BRINGS THE NEXT SYSTEM THROUGH ON SATURDAY.
THE GFS AND CANADIAN HAVE THE HEAVIEST PRECIPITATION OVER THE AREA
BY SATURDAY MORNING. THE ECMWF...HOWEVER...IS A GOOD 18 TO 24
SLOWER. GIVEN THE CONSENSUS APPROACH AND FORECAST CONSISTENCY WILL
HEDGE CLOSER TO THE GFS. HAVE ADJUSTED TIMING SOMEWHAT SLOWER THAN
THE GFS BUT ONLY BY ABOUT 6 HOURS. SOME INSTABILITY EXIST WITH
THIS SYSTEM SO WILL CONTINUE WITH SOME STRONG STORMS POSSIBLE.
WILL DEFINITELY NEED TO MONITOR THIS TIMING OVER THE NEXT SEVERAL
DAYS AS THERE WILL LIKELY BE SOME HEDGING HERE AND THERE. TIMING
COULD BE A BIG PLAYER IN THE SEVERE WEATHER POTENTIAL.

16

&&

.AVIATION...06Z TAF DISCUSSION.

WINDS WILL GRADUALLY TURN SOUTHEASTERLY DURING THE DAY WITH SOME
HIGH CLOUDS OVERSPREADING THE WESTERN HALF OF THE SATE DURING THE
AFTERNOON HOURS. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF
CYCLE.

12/SIRMON

&&

.FIRE WEATHER...RELATIVE HUMIDITIES THIS AFTERNOON WILL BE LESS
THAN 25 PERCENT FOR MUCH OF THE AFTERNOON. THIS IS SUFFICIENTLY
LOW FOR A HIGH FIRE DANGER ACROSS MOST OF CENTRAL ALABAMA. A RED
FLAG WARNING WILL BE ISSUED FOR GENERALLY THE EASTERN TWO THIRDS
OF CENTRAL ALABAMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  41  65  37  47 /   0   0  50 100  10
ANNISTON    62  42  66  39  48 /   0   0  30 100  10
BIRMINGHAM  63  48  66  36  48 /   0   0  60 100  10
TUSCALOOSA  67  47  69  36  51 /   0  10  70  90  10
CALERA      65  47  67  39  49 /   0   0  50 100  10
AUBURN      61  45  67  42  51 /   0   0  10 100  10
MONTGOMERY  69  45  71  43  52 /   0   0  20 100  10
TROY        69  45  71  45  52 /   0   0  10 100  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM 11 AM MONDAY THROUGH 5 PM MONDAY FOR
THE FOLLOWING COUNTIES WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE
-RUSSELL-PIKE-BARBOUR-.

&&

81/16/12
Hazardous weather outlook, Feb 10, 5:00 PM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST SUN FEB 10 2008

ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DRY CONDITIONS WILL PERSIST INTO MONDAY AFTERNOON. RELATIVE HUMIDITY
VALUES WILL DROP BELOW 25 PERCENT ACROSS PARTS OF CENTRAL ALABAMA.
THEREFORE...A HIGH FIRE DANGER EXIST.

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING...
MAINLY ACROSS THE SOUTHERN PORTIONS OF CENTRAL ALABAMA. THUNDERSTORM
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE. A COLD FRONT
WILL APPROACH WEST ALABAMA TUESDAY AFTERNOON AND TRIGGER A FEW STRONG
THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20 WHERE THE BEST
INSTABILITY WILL BE PRESENT.

ANOTHER STORM SYSTEM WILL APPROACH CENTRAL ALABAMA ON FRIDAY...
AND MAY TRIGGER SOME STRONG THUNDERSTORMS FRIDAY AFTERNOON OR FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

75

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.